Thunderstorm Wind, Harper
- When
- June 30, 4:49 PM CST to 4:50 PM CST
- Where
- Harper County, 2.2 mi W of Anthony
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.150, -98.070
The gust was measured at 300 West & 10 Roads.
Scattered thunderstorms, several that were severe, broke out across Kansas late in the afternoon and continued well into the night. The severe thunderstorms were prolific wind producers as 60-70 mph speeds were reported in many areas throughout the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms, several that were severe, broke out across Kansas late in the afternoon and continued well into the night. The severe thunderstorms were prolific wind producers as 60-70 mph speeds were reported in many areas throughout the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:06 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 306 PM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Sunday night) Issued at 303 PM CDT Sat Jun 30 2018 A rather complicated mesoscale pattern for the late afternoon into the early evening hours. Latest visible satellite and observations showed remnants of a weak outflow boundary draped across central KS. Latest obs suggest this boundary has all but mixed out. Next short term concern is a weak impulse currently over north central TX, with convection developing just north of the Red River valley. For the early evening, short range hi-rez models suggest that washing out of the outflow boundary will continue, with a bigger concern being the convection in srn OK. Short range models actually lift the OK storms rapidly to the NE and become more widespread as they move into south central KS after 22-23z. As this weak impulse moves NE it will run into a weakly capped environment, so think the Hi-Rez models have the right idea. So will beef up pops across south central KS, with this in mind. A very unstable airmass will be in place as storms develop, but bulk shear is marginal. Given a slight inverted-V sounding profile, think a strong to isolated severe chance of quarter hail and a wet microburst exists with this round of convection. After this initial round of convection, (early this evening) A shortwave currently over Wy will makes its way into the northern plains by late this evening, which will help push a cold front into north central KS and possibly central KS by late this evening. As the evening progresses the low level jet and moisture transport will increase convergence along the front for showers and thunderstorms to develop and become more numerous towards midnight across central KS. Think this convection in central KS will evolve into a forward propagating convective system (MCS) for late tonight. Initially bulk shear isnt that impressive (around 20-30 kts) but an unstable airmass will be located to the E-SE of the front, as bulk shear actually increases to around 35 kts late tonight. So thinking strong storms initially, with possibly an increasing damaging wind threat for portions of central KS by late tonight as shear increases and MCS propagates S-SE. Could also see some pockets of heavy rainfall given precipitable water values of 180-200 percent of normal. The MCS development is a little slower than previously thought, but certainly suggests some areas of south central KS could get two rounds of storms this evening/overnight. Not sure how far south the front and MCS, will make for early Sun morning, as the MCS moves into srn KS. Models suggest that the cold front associated with the MCS will make slow progress into areas east of the KS Turnpike for Sun morning, so showers/storms may linger in SE KS into Sun morning. Some uncertainty on how Sun afternoon will play out, but the GFS is coming around the ECMWF solution of pushing the front into nrn OK. This will limit convective chances on Sun to mainly extreme SE KS, where better moisture will be located ahead of the front. Return flow across the srn plains may lead to an elevated convective chance trying to push back north out of nrn OK overnight Sun into possibly srn KS, so will leave a small pop for this chance along the KS/OK border. Ketcham .LONG TERM...(Monday through Saturday) Issued at 303 PM CDT Sat Jun 30 2018 Stagnant mid-upper pattern is expected for the start of next week, as an upper ridge dominates much the Central Plains. The general trend is dry with gradually increasing above normal temperatures. The GFS breaks out mainly diurnal storms in southeast KS by the end of the week, where the higher precipitable water values will be located, but confidence in this occurring is slim. Will keep some spurious pops for collaboration sake, but storm chances will be very hit or miss. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1211 PM CDT Sat Jun 30 2018 The main aviation concern today will be chances of thunderstorms late this afternoon and evening. It is possible that a few stray thunderstorms could initiate in central and south central Kansas this afternoon and evening. However, better chances for showers and thunderstorms will be later this evening and overnight as a cold front pushes south across the region. Some of these storms could be strong or severe. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 89 71 93 / 80 20 10 10 Hutchinson 70 89 68 93 / 80 10 10 10 Newton 70 88 69 92 / 80 10 10 10 ElDorado 70 87 69 91 / 70 20 10 10 Winfield-KWLD 72 89 71 92 / 70 20 10 10 Russell 66 88 66 95 / 50 10 0 10 Great Bend 67 88 66 93 / 50 10 0 10 Salina 70 89 68 96 / 70 10 0 10 McPherson 70 89 67 93 / 80 10 0 10 Coffeyville 75 90 71 92 / 30 30 20 10 Chanute 74 89 70 92 / 50 30 20 10 Iola 73 88 70 91 / 50 30 20 10 Parsons-KPPF 75 89 71 92 / 30 30 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...TAV
Hazardous Weather Outlook National Weather Service Wichita KS 408 PM CDT Sat Jun 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-012115- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 408 PM CDT Sat Jun 30 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heat indices around 100 to 105 are forecast until early this evening. Check the latest Heat Advisory for details. A cluster of thunderstorms will move northeast out of Oklahoma into south central Kansas late this afternoon into early this evening. As the storms move north there will be chance for severe storms, with quarter size hail and damaging winds to 65 mph. Pockets of heavy rainfall are possible in urban areas. Thunderstorms are also likely to move south late this evening and overnight as a complex of storms develops over northern Kansas. Strong storms, with small hail and winds around 50 mph are likely. Very heavy rain is also likely. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance storms could linger into Sunday, roughly east of Kansas Turnpike. These storms are not expected to be severe. Heat indices are currently forecast to be around 100 each afternoon from Monday through Thursday over various parts of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton/Ketcham
Special Weather Statement
National Weather Service Wichita KS
524 PM CDT SAT JUN 30 2018
KSZ091-092-302245-
Harper KS-Sumner KS-
524 PM CDT SAT JUN 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Harper County in south central Kansas...
Southwestern Sumner County in south central Kansas...
* Until 545 PM CDT.
* At 520 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from near
Amorita to Wakita to 5 miles north of Hunter...and moving northeast
at 45 mph.
Hail up to the size of dimes and winds up to 50 mph are possible
with these storms.
* Locations impacted include...
Anthony, Caldwell, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch 248 remains in effect until 900 PM CDT for
south central Kansas.
LAT...LON 3700 9835 3704 9835 3718 9822 3713 9763
3700 9750
TIME...MOT...LOC 2221Z 216DEG 38KT 3693 9834 3689 9792 3664 9766
ESThe national radar mosaic for the moment the first event began.
16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
The gust was measured at 300 West & 10 Roads.
Power lines & power poles were knocked down onto Franklin Street and Hayes Street in town. Both roads were blocked.
Speeds were estimated from 50-65 mph. No damage was reported.
No damage was reported.
The gust was measured at Strother Field.
No damage was reported.
A 4-inch diameter limb was blown down at the WFO.
A spotter reported gusts of at least 70 mph. The wind damaged a B-47 bomber that had been on display at the east entrance to McConnell AFB. A B-52 displayed at the west entrance to the base was slightly damaged. This was a delayed report.
One person was blown off a kayak at Cowley County Fishing Lake. Injuries are unknown.
The ping pong ball-sized hail combined with winds around 60 mph to down power lines. Heavy rains were also reported.
Branches of unknown diameters were blown down in town. The report was received via social media.
The gust occurred 3 miles south of the Butler/Cowley County line on U.S. Highway 77.
No damage was reported.
The gust occurred at Winfield City Lake.
No damage was reported.
The gust was measured at Jabara Airport.
Fifty mph winds were also reported. This report came in via social media.
The cloud-to-ground strike knocked down a tree onto power lines.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770027, 770019, 770029, 770030, 770031, 770033, 770021, 770025, 770039, 770016, 770026, 770040, 770041, 770042, 770043, 770045, 770324, 770017, 770046.